Texas, 2003

Flash Flood and Hail in Texas, June 5, 2003

June 5, 2003 · NWS LUB · 17 events in 11 counties and zones

12 thunderstorm wind, 4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$1.2 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 4:01 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 4:01 PM CST, 2 hours 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT THU JUN 05 2003

DAY ONE...
DEEP MOISTURE REMAINS ENTRENCHED ACROSS THE FA EARLY THIS AFTERNOON.
CONVECTION NOW UNDERWAY OVER SOUTHEAST COLORADO AND DEVELOPING
SOUTHWEST INTO NORTHEAST NEW MEXICO. WITH NORTHWEST UPPER FLOW
STORMS TO PROPAGATE SOUTHEAST AND BEGIN TO AFFECT THE FA BY MID
EVENING. EXTENSIVE CLOUD COVER AND WET SOIL CONDITIONS HAVE OFFSET
AFTERNOON WARMUP WITH TEMPERATURES AT 2 PM IN THE MID 70S. STRONG
SHORTWAVE MOVING INTO THE FOUR CORNERS REGION ATTM AND TO MOVE
ACROSS NORTHWEST TEXAS THIS EVENING. SURFACE FRONT NORTH OF THE AREA
AND CONVERGENCE TO INCREASE THIS EVENING. LIFT FROM THE SHORTWAVE
WILL AID IN DEVELOPMENT OF STORMS AND GENERATE ANOTHER MCS. THIS
FEATURE TO THEN MOVE SOUTHEAST ACROSS THE FA OVERNIGHT WITH LOCALLY
HEAVY RAINFALL A THREAT IN ADDITION TO SEVERE WEATHER. WITH GROUND
NEARLY SATURATED FROM PREVIOUS RAINS WILL GO AHEAD AND HOIST FLASH
FLOOD WATCH FOR TONIGHT. STORMS THAT DEVELOP TO AGAIN MOVE SOUTHEAST
AND WITH PRECIP WATER RUNNING ABOVE 1 INCH LIKELY TO SEE AREAS OF
LOCALLY HEAVY RAINFALL. UPPER FLOW INCREASES TONIGHT AND THIS TO
HELP IN DEVELOPMENT OF SEVERE STORMS. LARGE HAIL...DAMAGING WINDS
AND A FEW ISOLATED TORNADOES AGAIN POSSIBLE. MESO-ETA AGAIN APPEARS
TO HAVE A GOOD HANDLE ON THE SYSTEM. THEN ON FRIDAY SHOULD SEE SOME
DRYING... BUT WITH MOISTURE IN PLACE FEEL WE WILL STILL HAVE A
CHANCE OF SOME PRECIPITATION DEVELOPING SO WILL KEEP CHANCE OF POPS
IN FORECAST ON FRIDAY. FCSTID = XI

DAY 2 THROUGH 7...
CONVECTION MAY BE ONGOING FROM LATE FRIDAY AFTERNOON BETWEEN
SYSTEMS. UPPER FLOW STILL FAVORABLE TO BRING THINGS OF THE
MOUNTAINS AS LONG AS AREA IS NOT TOO STABLE IN THE WAKE OF TONIGHTS
MCS. WILL GO WITH CHANCE POPS FOR THE POTENTIAL. THUNDERSTORM
CHANCES INCREASE ON SATURDAY AS THE DRYLINE AND AN APPROACHING COLD
FRONT BECOME A FACTOR. MAY SEE ANOTHER ROUND OF SEVERE STORMS OVER
PORTIONS OF THE CWA ON SATURDAY AND SATURDAY NIGHT. HOPES ARE THAT
THE MIDDLE LEVEL TROUGH AND FRONT WILL BE SOUTH AND EAST OF THE AREA
SO THAT RAIN CHANCES CAN BE LOWERED FOR SUNDAY. UPPER RIDGE THEN
BEGINS TO SLIDE INTO THE AREA AND SHOULD KEEP THUNDERSTORMS CHANCES
MUCH LOWER AND HAVE DECREASED RAIN CHANCES TO 10 PERCENT. THIS RIDGE
SHOULD HOLD THROUGH THE WEEK ALLOWING FOR TEMPERATURES TO WARM FROM
THE 70S ON SUNDAY INTO THE 80S MONDAY AND TUESDAY AND AROUND 90 BY
WEDNESDAY AND THURSDAY.

FCSTID = MM

FRIONA      51 76 56 81 / 80 30 30 20
TULIA       53 75 56 81 / 80 30 30 30
LUBBOCK     55 77 59 86 / 80 30 30 30
BROWNFIELD  57 78 61 88 / 80 30 30 30
CHILDRESS   58 75 58 83 / 80 40 30 30
ASPERMONT   60 77 61 89 / 80 40 30 40

.LBB...FLASH FLOOD WATCH TONIGHT TXZ021>044.
Hazardous weather outlook, Jun 5, 10:30 AM CST, 7 hours 35 minutes before
TXZ021>044-052200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU JUN 5 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

PLENTIFUL LOW LEVEL MOISTURE AND INSTABILITY WILL LIKELY COMBINE TO
PRODUCE THUNDERSTORMS ALONG LEFT OVER BOUNDARIES FROM LAST NIGHTS
STORMS. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP OVER THE
NORTHEASTERN PLAINS OF NEW MEXICO LATE THIS AFTERNOON. THE STORMS
WILL MOVE SOUTHEAST INTO THE WESTERN AREAS OF THE SOUTH PLAINS AND
EVOLVE INTO A LARGE COMPLEX OF THUNDERSTORMS SPREADING ACROSS THE
SOUTH PLAINS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TONIGHT. PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY DEVELOP SATURDAY ALONG AND AHEAD OF A
DRYLINE AND COLD FRONT EXPECTED TO MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 5, 2:46 PM CST, 3 hours 19 minutes before
TXZ021-022-027-028-033-034-039-040-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 483
UNTIL 900 PM CDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 8 COUNTIES...
IN NORTHWEST TEXAS:

BAILEY                COCHRAN               HOCKLEY
LAMB                  TERRY                 YOAKUM

IN THE PANHANDLE OF TEXAS:

CASTRO                PARMER

THIS INCLUDES THE CITIES OF BROWNFIELD...DENVER CITY...DIMMITT...
FRIONA...LEVELLAND...LITTLEFIELD...MORTON...MULESHOE AND PLAINS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 5, 6:05 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.650, -102.717

The West Texas Mesonet station northeast of town measured a 61 mph thunderstorm wind gust.

Thunderstorm Wind, Parmer

When
June 5, 6:20 PM CST
Where
Parmer County, 6 mi W of Friona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.633, -102.833

Strong thunderstorm wind destroyed a shed.

Hail, Swisher

When
June 5, 6:33 PM CST
Where
Swisher County, Happy
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -101.850

Thunderstorm Wind, Parmer

When
June 5, 6:35 PM CST
Where
Parmer County, Bovina
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.517, -102.900

Thunderstorm Wind, Parmer

When
June 5, 6:45 PM CST
Where
Parmer County, 3 mi W of Lazbuddie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.383, -102.667

Thunderstorm Wind, Bailey

When
June 5, 6:45 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

The West Texas Mesonet station south of town measured a 65 mph thunderstorm wind gust.

Hail, Swisher

When
June 5, 6:55 PM CST
Where
Swisher County, 5 mi NW of Kress
Measured
0.75 in hail
Crop damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
34.417, -101.817

Thunderstorm Wind, Lamb

When
June 5, 7:10 PM CST
Where
Lamb County, Amherst
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
34.017, -102.417

Strong thunderstorm wind blew down several utility poles.

Thunderstorm Wind, Lamb

When
June 5, 7:15 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
67 kt (77 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.033, -102.400

The West Texas Mesonet station northeast of town measured a 77 mph thunderstorm wind gust.

Thunderstorm Wind, Hale

When
June 5, 7:17 PM CST
Where
Hale County, Plainview
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
34.200, -101.700

Strong thunderstorm wind blew down power poles.

Hail, Briscoe

When
June 5, 7:25 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.467, -101.300

Thunderstorm Wind, Hockley

When
June 5, 7:55 PM CST
Where
Hockley County, 6 mi S of Anton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.733, -102.167

The West Texas Mesonet station south of town measured a 58 mph thunderstorm wind gust.

Hail, Lubbock

When
June 5, 8:15 PM CST
Where
Lubbock County, 5 mi NW of New Deal
Measured
0.88 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.783, -101.900

Thunderstorm Wind, Hockley

When
June 5, 8:15 PM CST
Where
Hockley County, Smyer
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
33.583, -102.167

Strong thunderstorm wind destroyed a mobile home.

Thunderstorm Wind, Yoakum

When
June 5, 8:35 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.233, -102.833

The West Texas Mesonet station north of town measured a 65 mph thunderstorm wind gust.

Thunderstorm Wind, King

When
June 5, 9:00 PM CST
Where
King County, 10 mi W of Guthrie
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.617, -100.500

The West Texas Mesonet station west of town measured a 61 mph thunderstorm wind gust.

Flash Flood, Dickens

When
June 5, 9:45 PM CST to 10:45 PM CST
Where
Dickens County, 4 mi NW of Spur
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Farm-to-Market Road 2565 was reported flooded. Flooding destroyed about half of the county's cotton crop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367584, 5367587, 5367583, 5367586, 5367585, 5367598, 5367588, 5367590, 5367589, 5367592, 5367591, 5367593, 5367594, 5367599, 5367595, 5367597, 5367596.